Texas, 2006

Flash Flood in Texas, July 26, 2006

July 26, 2006 · NWS LCH · 1 event in 1 county or zone

Underpasses were barricaded after five inches of rain fell in a short period of time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Underpasses were barricaded after five inches of rain fell in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 26, 8:27 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 8:27 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
927 AM CDT WED JUL 26 2006

.DISCUSSION...BUSY MORNING TO SAY THE LEAST. BASED ON AREAL
COVERAGE OF RAINFALL TO THIS POINT...CURRENT RADAR/SATELLITE
TRENDS...AND LATEST AVAILABLE GUIDANCE...HAVE DECIDED TO EXPAND
THE FLOOD WATCH TO INCLUDE ALL EASTERN TEXAS COUNTIES AND TIER
OF LOUISIANA PARISHES ALONG THE SABINE RIVER.

&&

.PREV DISCUSSION... (ISSUED 452 AM CDT WED JUL 26 2006)

..POTENTIAL FOR HEAVY RAINFALL TODAY AS DEEP TROPICAL MOISTURE
PUSHES INTO THE REGION...

DISCUSSION...
A 1009 MB SURFACE LOW WAS LOCATED THIS EARLY MORNING INLAND ALONG
THE MIDDLE TEXAS COAST...NORTH OF CORPUS CHRISTI MOVING SLOWLY TO
THE NORTH. DEEP TROPICAL MOISTURE WAS SEEN ON THE WATER VAPOR FROM
THE SOUTHWEST LOUISIANA COAST TO OFF OF THE NORTHEAST PORTIONS OF
OLD MEXICO. LATEST MOISTURE ANALYSIS SHOWED PRECIPITABLE WATER
VALUES OVER 2.2 INCHES FROM KLCH TO KCRP AND MEAN RH VALUES OVER
85 PERCENT. RADAR SHOWS SHOWERS AND THUNDERSTORMS FILLING OVER THE
WESTERN PORTIONS OF THE FORECAST AREA.

TROPICAL DISTURBANCE ALONG THE MIDDLE TEXAS COAST IS EXPECTED TO
MOVE NORTH TODAY TO WEST OF HOUSTON THEN FURTHER NORTH INTO
NORTHEAST TEXAS BY THURSDAY. THIS WILL KEEP THE FORECAST AREA
UNDER A DEEP SOUTHERLY FLOW (30 TO 40 KNOTS AT 85H) BRINGING IN
TROPICAL MOISTURE ACROSS THE FORECAST AREA...ESPECIALLY OVER THE
WESTERN PORTIONS. PWAT VALUES OVER SOUTHWEST LOUISIANA AND
SOUTHEAST TEXAS ARE PROGGED TO RANGE FROM 2.2 TO 2.5 INCHES WHICH
IS FROM 135 TO 150 PERCENT OF NORM. ALSO MEAN RH VALUES ARE
PROGGED TO BE OVER 85 TO 90 PERCENT...MEANING THE ACTIVITY THAT
DEVELOPS WILL BE HIGHLY EFFICIENT PRECIP PRODUCERS. GOOD LOW LEVEL
CONVERGENCE AND UPPER LEVEL DIVERGENCE IS ALSO NOTED OVER THE
AREA.

ALL THIS POINTS TO THE POTENTIAL OF HEAVY RAINS. 2 TO 3 INCHES OF
RAINFALL OVER SOUTHEAST TEXAS WITH LOCALLY 5+ INCHES SEEMS POSSIBLE.
WITH FLASH FLOOD GUIDANCE FOR JEFFERSON COUNTY AT 1 1/2 INCHES FOR
1 TO 3 HOURS AND A LITTLE LESS THAN 2 1/2 INCHES FOR 6 HOURS WILL
KEEP FLOOD WATCH GOING FOR SOUTHEAST TEXAS THROUGH THIS AFTERNOON.
THE REMAINDER OF THE FORECAST AREA MAY SEE 1 TO 2 INCHES WITH
LOCALLY HIGHER AMOUNTS.

AS SYSTEM MOVES TO THE NORTH ON THURSDAY...MOISTURE VALUES WILL
DECREASE ESPECIALLY TO THE EAST. THEREFORE RAIN CHANCES WILL ALSO
DECREASE TO THE SCATTERED RANGE.

REMAINDER OF THE FORECAST LOOKS LIKE MORE TYPICAL WEATHER. RIDGE
WILL BUILD IN FROM THE EAST WITH DAILY CHANCES OF MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. IFR
VISIBILITIES WILL BE POSSIBLE NEAR THE STRONGER THUNDERSTORMS DUE
TO HEAVY RAINFALL. GUSTY WINDS WILL ALSO BE POSSIBLE WITH THE STORMS.

MARINE...
SURFACE LOW INLAND ALONG THE MIDDLE TEXAS COAST WILL MOVE NORTH
AND FURTHER INLAND TO NORTHEAST TEXAS BY THURSDAY. DECENT SOUTHERLY
FLOW AROUND THIS SYSTEM WILL BRING SMALL CRAFT CONDITIONS WEST OF
INTRACOASTAL CITY WITH WINDS AROUND 20 WITH HIGHER GUSTS AND SEAS
UP TO 7 FEET. THE SOUTHERLY WINDS WILL ALSO PUMP UP PLENTY OF
TROPICAL MOISTURE FOR NUMEROUS SHOWERS AND THUNDERSTORMS.

TIDE GAUGES AT SABINE PASS AND CALCASIEU PASS ARE RUNNING BETWEEN
1/4 AND 1/2 FOOT ABOVE NORMAL. GFS GUIDANCE SHOWS TIDES WILL BE
ABOUT 1/2 TO 3/4 OF A FOOT ABOVE PREDICTED TIDES AT HIGH TIDE TIME
THIS EARLY AFTERNOON. WITH PREDICTED TIDE LEVELS OF 1.4 TO 1.7
FEET WOULD NOT EXPECT ANY PROBLEMS.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BEAUREGARD...CALCASIEU...CAMERON...AND VERNON.

TX...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 11 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&

13
Hazardous weather outlook, Jul 26, 4:15 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT WED JUL 26 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-271100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
515 AM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM ALONG THE MIDDLE TEXAS COAST WILL MOVE NORTH
INTO EASTERN TEXAS. THIS SYSTEM WILL BRING DEEP TROPICAL MOISTURE
AND THE POSSIBILITY OF HEAVY RAINFALL. 1 TO 3 INCHES OF RAIN WILL
BE POSSIBLE WITH LOCALLY 5 OR MORE INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MORE TYPICAL SUMMER TIME WEATHER PATTERN IS EXPECTED WITH THE
DAILY CHANCE OF SCATTERED AFTERNOON THUNDERSTORMS. NO HAZARDOUS
WEATHER IS EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NOT EXPECTED TO BE ACTIVATED.

RUA

In the hours before

Local storm report, Jul 26, 9:26 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1026 AM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLOOD            ORANGE                  30.10N 93.76W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            ORANGE SHERIFFS DEPARTMENT REPORTED WATER IN HOME NORTH
            ORANGE.

1015 AM     FLOOD            VIDOR                   30.13N 94.00W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED ROAD BARRICADE SETUP AT I-10 AND
            MAIN OVERPASS. ALSO BARRICADE SETUP AT I-10 AND FM1442
            DUE TO FLOOD WATERS.

&&

FNAVEJAR
Local storm report, Jul 26, 9:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1043 AM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   PUBLIC

            NUMEROUS REPORTS OF WIDESPREAD FLOODING OF ROADWAYS
            THROUGHOUT THE CITY OF LAKE CHARLES.

&&

SHAMBURGER
Local storm report, Jul 26, 9:56 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1056 AM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     6 W JOHNSON BAYOU       29.77N 93.76W
07/26/2006                   CAMERON            LA   PUBLIC

            PUBLIC REPORTED WINDS ESTIMATED AT 58 MPH PRODUCING ROOF
            DAMAGE ON A BUSINESS ALONG WITH SEVERAL THOUSAND DOLLARS
            WORTH OF SCAFFOLDING BLOWN DOWN.

&&

FNAVEJAR
Local storm report, Jul 26, 10:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1103 AM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TORNADO          2 NW GUEYDAN            30.05N 92.53W
07/26/2006                   VERMILION          LA   LAW ENFORCEMENT

            VERMILION PARISH SHERIFF DEPARTMENT REPORTED CITIZEN
            NORTH OF WRIGHT WITNESSED TORNADO PASSING TO THE
            NORTHWEST.

0603 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
07/26/2006  M56.00 MPH       GMZ450             TX   BUOY

            REPORTED BY BUOY SRST2 AT 1103Z. SUSTAINED WIND OF 29
            KNOTS GUSTING TO 49 KNOTS.

0815 AM     MARINE TSTM WIND 34 S JOHNSON BAYOU      29.28N 93.66W
07/26/2006  E50.00 MPH       GMZ470             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF 50 MPH.
            REPORTED BY WEST CAMERON 294.

0835 AM     TSTM WND DMG     6 W JOHNSON BAYOU       29.77N 93.76W
07/26/2006                   CAMERON            LA   PUBLIC

            PUBLIC REPORTED WINDS ESTIMATED AT 58 MPH PRODUCING ROOF
            DAMAGE ON A BUSINESS ALONG WITH SEVERAL THOUSAND DOLLARS
            WORTH OF SCAFFOLDING BLOWN DOWN.

0840 AM     MARINE TSTM WIND 10 SE JOHNSON BAYOU     29.67N 93.54W
07/26/2006  E50.00 MPH       GMZ450             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF 50 MPH.
            REPORTED BY WEST CAMERON 44.

0912 AM     MARINE TSTM WIND 21 S HOLLY BEACH        29.48N 93.46W
07/26/2006  E45.00 MPH       GMZ450             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF45 MPH.
            REPORTED BY WEST CAMERON 112.

1000 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   OTHER FEDERAL

            NOAA EMPLOYEE REPORTED CAR STALLED AND SUBMERGED IN HIGH
            WATER AT RYAN STREET AND I-10 NEAR DOWNTOWN LAKE CHARLES.

1015 AM     FLASH FLOOD      ORANGE                  30.10N 93.76W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            ORANGE SHERIFFS DEPARTMENT REPORTED WATER IN HOME NORTH
            ORANGE.

1015 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED ROAD BARRICADE SETUP AT I-10 AND
            MAIN OVERPASS. ALSO BARRICADE SETUP AT I-10 AND FM1442
            DUE TO FLOOD WATERS.

1030 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   PUBLIC

            NUMEROUS REPORTS OF WIDESPREAD FLOODING OF ROADWAYS
            THROUGHOUT THE CITY OF LAKE CHARLES.

&&

SHAMBURGER
Local storm report, Jul 26, 10:11 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1111 AM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      RAGLEY                  30.51N 93.23W
07/26/2006                   BEAUREGARD         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 5 INCHES OF WATER COVERING
            HIGHWAY 171 NEAR RAGLEY.

&&

SHAMBURGER
Local storm report, Jul 26, 11:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1222 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TORNADO          2 NW GUEYDAN            30.05N 92.53W
07/26/2006                   VERMILION          LA   LAW ENFORCEMENT

            VERMILION PARISH SHERIFF DEPARTMENT REPORTED CITIZEN
            NORTH OF WRIGHT WITNESSED TORNADO PASSING TO THE
            NORTHWEST.

0603 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
07/26/2006  M56.00 MPH       GMZ450             TX   BUOY

            REPORTED BY BUOY SRST2 AT 1103Z. SUSTAINED WIND OF 29
            KNOTS GUSTING TO 49 KNOTS.

0815 AM     MARINE TSTM WIND 34 S JOHNSON BAYOU      29.28N 93.66W
07/26/2006  E50.00 MPH       GMZ470             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF 50 MPH.
            REPORTED BY WEST CAMERON 294.

0835 AM     TSTM WND DMG     6 W JOHNSON BAYOU       29.77N 93.76W
07/26/2006                   CAMERON            LA   PUBLIC

            PUBLIC REPORTED WINDS ESTIMATED AT 58 MPH PRODUCING ROOF
            DAMAGE ON A BUSINESS ALONG WITH SEVERAL THOUSAND DOLLARS
            WORTH OF SCAFFOLDING BLOWN DOWN.

0840 AM     MARINE TSTM WIND 10 SE JOHNSON BAYOU     29.67N 93.54W
07/26/2006  E50.00 MPH       GMZ450             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF 50 MPH.
            REPORTED BY WEST CAMERON 44.

0912 AM     MARINE TSTM WIND 21 S HOLLY BEACH        29.48N 93.46W
07/26/2006  E45.00 MPH       GMZ450             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF45 MPH.
            REPORTED BY WEST CAMERON 112.

1000 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   OTHER FEDERAL

            NOAA EMPLOYEE REPORTED CAR STALLED AND SUBMERGED IN HIGH
            WATER AT RYAN STREET AND I-10 NEAR DOWNTOWN LAKE CHARLES.

1015 AM     FLASH FLOOD      ORANGE                  30.10N 93.76W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            ORANGE SHERIFFS DEPARTMENT REPORTED WATER IN HOME NORTH
            ORANGE.

1015 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED ROAD BARRICADE SETUP AT I-10 AND
            MAIN OVERPASS. ALSO BARRICADE SETUP AT I-10 AND FM1442
            DUE TO FLOOD WATERS.

1030 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   PUBLIC

            NUMEROUS REPORTS OF WIDESPREAD FLOODING OF ROADWAYS
            THROUGHOUT THE CITY OF LAKE CHARLES.

1030 AM     FLASH FLOOD      RAGLEY                  30.51N 93.23W
07/26/2006                   BEAUREGARD         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 5 INCHES OF WATER COVERING
            HIGHWAY 171 NEAR RAGLEY.

&&

SHAMBURGER

The radar

The Lake Charles radar (KLCH), 95 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 26, 1:00 PM CST to 2:00 PM CST
Where
Jefferson County, Beaumont
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
29.854, -94.153 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520384.